Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Charleston, WV

June 1, 2008Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2008, 4:56 PM EDT for Fayette County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 4:56 PM EDT (20:56 UTC)
Expired
Jun 1, 2008, 5:30 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 012059
SVRRLX
WVC019-012130-
/O.NEW.KRLX.SV.W.0055.080601T2056Z-080601T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ANSTED...OR ABOUT 25 MILES NORTH OF BECKLEY...AND MOVING SOUTHEAST
  AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BABCOCK STATE PARK BY 515 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3811 8126 3823 8116 3823 8113 3819 8107
      3823 8105 3814 8089 3807 8087 3808 8080
      3804 8080 3802 8077 3792 8079 3786 8084
TIME...MOT...LOC 2056Z 302DEG 30KT 3813 8109

$$

26
1 follow-up statement
000 
WWUS51 KRLX 012124
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT SUN JUN 1 2008

WVC019-012134-
/O.EXP.KRLX.SV.W.0055.000000T0000Z-080601T2130Z/
FAYETTE WV-
524 PM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY EXPIRES AT 530
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3811 8126 3823 8116 3823 8113 3819 8107
      3823 8105 3814 8089 3807 8087 3808 8080
      3804 8080 3802 8077 3792 8079 3786 8084
TIME...MOT...LOC 2124Z 302DEG 30KT 3801 8084

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:35 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 1, 4:35 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT SUN JUN 1 2008

.SYNOPSIS...
UPPER AIR DISTURBANCES AND LINGERING MOISTURE MAY TRIGGER BRIEF
SHOWERS OR THUNDERSTORMS TODAY.  HIGH PRESSURE AND DRY WEATHER FOR
MONDAY. WARM FRONT...MUGGY AIR...AND SHOWERS TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
CONVECTION HAS DEVELOPED IN ADVANCE OF WEAK COLD FRONTAL BOUNDARY
THAT IS SLIDING THROUGH THE REGION AT THIS TIME. WITH THE SURFACE
DEW POINTS STILL IN THE LOW 60S ACROSS THE AREA THE CONVECTION
SHOULD CONTINUE TO SLIDE SE OVER THE NEXT COUPLE OF
HOURS...EXITING THE SE PART OF WV BETWEEN AROUND 00Z. SO HAVE HELD
POPS THROUGH THE EARLY EVENING...BUT QUICKLY DRIED THE POPS OUT
THERE AFTER. BEHIND THE FRONT...MUCH DRIER AIR IS COMING. DEW
POINTS IN NRN OHIO ARE ALREADY DOWN INTO THE MID TO UPPER 40S AND
THE CU FIELD BEHIND THE FRONT IS MUCH THINNER AND ONCE THE SUN
GOES DOWN WILL GO AWAY. THIS IS ASSOCIATED WITH SURFACE HIGH
PRESSURE THAT WILL BE MOVING INTO THE REGION TONIGHT AND WILL STAY
IN PLACE THROUGH THE DAY ON MONDAY. WITH THE DRIER AIR...AND THE
SKY GOING CLEAR AND LIGHT TO CALM WINDS...EXPECT PRETTY GOOD
RADIATIVE CONDITION TONIGHT. HAVE GONE COOLER THAN THE GUIDANCE
WITH THE LOW DEW POINTS THAT WILL BE ADVECTING IN ALONG WITH THE
RADIATIVE COOLING CONDITIONS. SOME RIVER VALLEY FOG IS ALSO
POSSIBLE...ESPECIALLY FOR LOCATION WHO HAD RAIN THIS AFTERNOON.

MONDAY SHOULD BE A CHAMBER OF COMMERCE DAY. WITH HIGH PRESSURE
OVER HEAD AND DRY AIR IN PLACE. USING 850 MB TEMPS WENT ABOVE THE
LATEST MET GUIDANCE...BUT A TOUCH COOLER THAN THE PREVIOUS FCST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
GOING WITH HPC IN USING THE GFS/ECMWF OVER THE NAM WITH THE SYSTEM
AFFECTING OUR AREA TUESDAY AND WEDNESDAY. THIS SCENARIO FLATTENS THE
UPPER RIDGE OVER OUR AREA BY TUESDAY...ALLOWING A NEARLY STATIONARY
EAST TO WEST FRONT TO SET UP ACROSS THE NORTHERN OHIO VALLEY TUESDAY
ON THE SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE FRONT THEN SAGS
SOUTHWARD INTO OUR NORTHERN AND CENTRAL AREAS LATER TUESDAY NIGHT
AND WEDNESDAY AS SHORT WAVE TRAVERSES...BEFORE THE FRONT LIFTS
BACK NORTH BY THURSDAY AS STRONG UPPER HIGH DEVELOPS OVER THE
EASTERN THIRD OF THE NATION. THUS...WE REMAIN IN A WARM AND HUMID
AIRMASS THIS PERIOD...WITH THE BEST POPS TUESDAY IN THE NORTH...AND
ACROSS THE CENTRAL AND NORTH TUESDAY NIGHT AND WEDNESDAY. AS THE
FRONT SHIFTS NORTH WEDNESDAY NIGHT...MOST OF THE CONVECTION WILL
LIFT BACK NORTH. GOING WITH WARMER GUIDANCE AS TEMPS WILL BE
GENERALLY ABOVE NORMAL IN A RATHER HUMID SUMMER LIKE AIRMASS. WILL
NOT GO TOO HIGH AS THERE WILL BE LOTS OF CLOUDS AND SHOWERS
AROUND...ESPECIALLY ACROSS THE NORTH HALF.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SEEING MODEL DIFFERENCES BETWEEN THE GFS AND ECMWF WITH THE ECMWF
BEING MUCH MORE AGGRESSIVE PUSHING THE FRONT THROUGH THE AREA WHILE
THE GFS HOLD THE SE US RIDGE STRONG AND STALLS THE FRONT AROUND
THE REGION. HPC LEANED TOWARD THE GFS SO HAVE TAILOR THE EXTEND
FORECAST THAT DIRECTION. THIS WILL LEAD TO A TASTE OF SUMMER WITH
TEMPERATURES IN THE 90S FOR THE FIRST TIME THIS YEAR ON FRIDAY AND
SATURDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z SUNDAY THRU 18Z MONDAY...
COMBINATION OF WEAK COLD FRONT AND SHORTWAVE ENERGY SLIDING ACROSS
THE AREA IS GENERATING SCATTERED CONVECTION...SOME OF WHICH IS
PRODUCING HAIL. THESE SHOWERS ARE PUSHING SE ACROSS NRN WV AND AS
THE FRONT CONTINUES SOUTHWARD THE CONVECTION SHOULD CONTINUE.
EXPECT BRIEF PERIODS OF MVFR TO POSSIBLY IFR CONDITIONS AS THE
FRONT PASSES. TOWARD EVENING...EXPECT THAT THE FRONT WILL BE
TRYING TO EXIT THE REGION AND THE CONVECTION SHOULD BEGIN TO WIND
DOWN ACROSS SERN WV...POSSIBLY STILL AFFECTING BKW AROUND 00Z.
ONCE THE FRONT CLEARS...DRY AIR FROM THE NORTH WITH HIGH PRESSURE
WILL BE SLIDING INTO THE AREA...CLEARING THE SKY AND RETURNING VFR
CONDITIONS.

WITH HIGH PRESSURE OVER HEAD TONIGHT...THE ATMOSPHERE DECOUPLES
AND RIVER FOG SHOULD DEVELOP SO HAVE ADDED SOME MVFR TO IFR
CONDITIONS TO THE FORECAST. FOG LIFTS BY 13Z AND VFR CONDITIONS
RETURN WITH HIGH PRESSURE IN POSITION.

AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...ESS
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...ESS
Hazardous weather outlook, Jun 1, 3:00 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT SUN JUN 1 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-046-047-020700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
300 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON THROUGH WEDNESDAY. RAINS OF OVER 2 INCHES WOULD BE
NEEDED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS.
YET...REPETITIVE SHOWERS COULD FALL OVER THE SAME STREAM
BASINS...SO THE FLOOD HAZARD EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>036-020700-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
300 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Local storm report, Jun 1, 4:02 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             6 SSE GLENVILLE         38.86N 80.79W
06/01/2008  E0.75 INCH       GILMER             WV   PARK/FOREST SRVC

            HAIL REPORTED AT CEDAR CREEK STATE PARK

&&
Local storm report, Jun 1, 4:03 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
403 PM EDT SUN JUN 1 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             MILL CREEK              38.73N 80.02W
06/01/2008  U0.50 INCH       RANDOLPH           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            322 PM 06/01/2008 AND 337 PM 06/01/2008

&&

NNNN
Local storm report, Jun 1, 4:10 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
410 PM EDT SUN JUN 1 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             CHARLESTON              38.28N 81.69W
06/01/2008  U0.50 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            347 PM 06/01/2008 AND 402 PM 06/01/2008

&&

NNNN
Special weather statement, Jun 1, 4:18 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SUN JUN 1 2008

VAZ004-012045-
BUCHANAN VA-
418 PM EDT SUN JUN 1 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
DAVENPORT...MOVING EAST AT 58 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKWOOD
  AND VANSANT.

WIND GUSTS TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jun 1, 4:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MOUNT ZION              38.87N 81.12W
06/01/2008  E0.75 INCH       CALHOUN            WV   TRAINED SPOTTER

&&
Local storm report, Jun 1, 4:27 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
427 PM EDT SUN JUN 1 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             CHARLESTON              38.30N 81.59W
06/01/2008  U1.00 INCH       KANAWHA            WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:03 PM EDTSevere Thunderstorm WarningRLXRitchie, Wirt, Wood27 min
Jun 1, 1:09 PM EDTSevere Thunderstorm WarningRLXJackson, Wood51 min
Jun 1, 1:29 PM EDTSevere Thunderstorm WarningRLXBarbour31 min
Jun 1, 1:31 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor59 min
Jun 1, 1:39 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis, Ritchie, Wirt51 min
Jun 1, 1:52 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Jackson, Roane, Wirt53 min
Jun 1, 2:23 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis, Upshur, Webster67 min
Jun 1, 2:45 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph, Upshur, Webster60 min
Jun 1, 3:20 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam40 min
Jun 1, 3:49 PM EDTSevere Thunderstorm WarningRLXKanawha41 min
Jun 1, 6:21 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.